Thunderstorm Wind, Dubois
- When
- May 12, 7:42 AM EST
- Where
- Dubois County, Ireland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.420, -87.000
One tree was reported down in Ireland in northwest Dubois county.
A slow moving frontal boundary brought heavy rains to south central Indiana. With the ground saturated from rains earlier in the month, the additional rainfall caused some minor flooding along the Muscatatuck River.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A slow moving frontal boundary brought heavy rains to south central Indiana. With the ground saturated from rains earlier in the month, the additional rainfall caused some minor flooding along the Muscatatuck River. A couple of the thunderstorms also produced damaging wind gusts in Dubois county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 12, 6:43 AM EST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 743 AM EDT WED MAY 12 2010 ...UPDATED AVIATION DISCUSSION... .SHORT TERM (TODAY AND TONIGHT)... AT 06Z QUASISTNRY FRONT WAS POSITIONED FROM SRN INDIANA (S OF BMG) NEWD TO NEAR CVG. TSTMS (FOCUSED ON THE BNDRY) UPSTREAM...CONTD TO DEVELOP ACRS SCNTRL/CENTRAL MO. THESE STORMS SHUD CONTINUE TO DEVELOP/MOVE ENE IN UPR LEVEL SW DIFFLUENT FLOW AHEAD OF WEAK SHRTWV TROF BEING EJECTED AHEAD OF WRN U.S. TROF. AN AMBIENT RELATIVELY MOIST/UNSTABLE AMS IS IN PLACE...ESPECIALLY UPSTREAM...WHERE AN INCREASING MODERATE LOW LEVEL JET IS HELPING TO INITIATE STORMS. THE GREATEST CONCENTRATION OF STORMS TDA SHUD BE FOCUSED NEAR THE BNDRY FROM OUR NRN MOST INDIANA COUNTIES EWD INTO THE NRN BLUEGRASS REGION OF KY...NORTH OF A LOUISVILLE TO LEXINGTON LINE. WITH THE SFC/LOW LEVEL BNDRY PARRALLELING THE UPR FLOW...THERE SHUD BE TRAINING/HEAVY RAIN PRODUCING CELLS. WILL INCREASE POPS TO HIGH LIKELY ACRS OUR NRN MOST COUNTIES AND TAPER DOWN SWD TO OUR CURRENT 30 POPS ACRS SCNTRL KY...DURG THE MORNING HRS. WILL INSERT HEAVY RAIN IN THE NORTH AS WELL. SCT TO NUMEROUS TSTMS SHUD BE EXITING OUR FA TO THE E/NE DURG THE AFTN AS UPR LEVEL RIDGE BUILDS FROM THE S/SHRTWV EXITS TO OUR E. WILL LEAVE LOW CHC POPS IN FOR TNGT ACRS PRIMARILY OUR NERN QUADRANT WITH BNDRY STILL IN THE VCNTY. .LONG TERM (THURSDAY - TUESDAY)... THE LONG TERM PATTERN FEATURES SEVERAL CHANCES OF RAIN AS A PROGRESSIVE ENERGETIC LONG WAVE PATTERN CONTINUES OVER THE CONUS. WITH SO MANY ENERGY WAVES IN THE 7 DAY PERIOD...FORECAST CONFIDENCE DROPS OFF QUICKLY AS MODEL TIMING DEGRADES ON DAY 4 AND BEYOND. THEREFORE...HAVE TRIED TO MAKE MINOR ADJUSTMENTS AND TREND TOWARD THE LATEST MODEL CONSENSUS ON TIMING ESPECIALLY FOR DAYS 4-7. THURSDAY - SATURDAY... THURSDAY WE/LL SIT IN THE WARM SECTOR OF A SFC LOW MOVING INTO THE GREAT LAKES REGION. WE/LL SEE PLENTY OF WAA AND MOISTURE ADVECTION INTO THE REGION. HIGHS WILL LIKELY TOP OUT IN THE MID TO UPPER 80S...WITH DEWPT APPROACHING THE MID TO UPPER 60S. CONVECTION SHOULD STAY FOCUSED TO OUR NORTH AND WEST BUT CAN/T RULE OUT A STORM OR TWO OVER SOUTHERN INDIANA AND A PORTION OF THE BLUEGRASS...THEREFORE HAVE CONTINUED THE 20% POP. THURSDAY NIGHT PRECIPITATION CHANCES WILL INCREASE AS THE SFC LOW MOVES ENE OVER THE GREAT LAKES REGION PUSHING A COLD FRONT THROUGH OUR REGION. WILL RELY ON A COMBO THE 0Z OP GFS AND GFS ENSEMBLES FOR FROPA WHICH SHOULD OCCUR DURING THE MORNING HOURS OF FRIDAY. FELT CONFIDENT ENOUGH WITH PRECIP CHANCES TO UP TO 55% POPS FOR FRIDAY. ALTHOUGH DIURNAL TIMING ISN/T THE BEST FOR STORMS DUE TO LIMITED SFC INSTABILITY...MODEL SOUNDINGS INDICATE PLENTY OF ELEVATED CAPE AVAILABLE. 50-60 KT MID LEVEL WIND FIELDS AS WELL AS STEEP MID LEVEL LAPSE RATES ARE IN SUPPORT OF LARGE HAIL AND POSSIBLY DAMAGING WINDS. THIS THREAT WILL MAINLY EXIST FRIDAY MORNING. WEAKER CONVECTION MAY LINGER BEHIND THE FRONT FRIDAY AFTERNOON WITH EVEN LESSER CHANCES FRIDAY NIGHT. THE FORECAST FOR SATURDAY AND BEYOND BECOMES QUITE TRICKY AS MODELS DIVERGE ON TIMING FROM RUN TO RUN. FOR NOW HAVE LEFT A SLIGHT CHANCE FOR PRECIP IN THE SOUTH ON SATURDAY AS THE 12Z ECMWF SUGGESTS ALONG A LINGERING BOUNDARY. HOWEVER...THE LATEST GFS RUNS INDICATE SFC HIGH PRESSURE AND UPPER LEVEL RIDGING WILL PUSH THE BOUNDARY WELL SOUTH OF THE AREA AND CONDITIONS WILL BE DRY FOR SATURDAY. WILL CONTINUE TO MONITOR OVER THE NEXT FEW RUNS. ONE THING THAT IS FOR SURE ON SATURDAY IS THAT HIGH TEMPS WILL BE COOLER BEHIND THE FROPA...MID 70S FOR HIGHS. SUNDAY - TUESDAY... THE LATEST MODEL RUNS HAVE SLOWED THE NEXT POTENT SHRT/WV TO AFFECT THE AREA. THE LATEST TIMING IS MAINLY LATE SUNDAY NIGHT AND MONDAY. HAVE TRENDED POP TIMING BACK TO REFLECT THIS. THE NEXT OBSTACLE WILL BE HOW QUICK TO CLEAR OUT THE SYSTEM...THE ECMWF AND GFS DIVERGE GREATLY ON THIS SO WILL NOT CHANGE THE FORECAST FOR TUES...LOW POPS WILL REMAIN. TEMPS WILL REMAIN SEASONAL FOR THIS TIME OF YEAR FOR THE FIRST HALF OF NEXT WEEK. && .AVIATION (12Z TAF ISSUANCE)... QUASISTNRY FRONT SET UP FROM SRN INDIANA INTO THE NRN BLUEGRASS REGION OF KY DURG THE PERIOD. THIS IS WHERE THE MOST ACTIVE WX (TSTMS) WILL BE. STORMS DEVELOPING UPSTREAM ALONG/JUST NORTH OF THE BNDRY...WITH THE AID OF AN INCREASING/MODEST LOW LEVEL JET...WILL MOVE/DEVELOP EWD THIS MORNING AND AFFECT PRIMARILY SDF AND LEX RESULTING IN MVFR CONDITIONS. SHUD THE CORE OF A STORM MOVE DIRECTLY OVER A SITE...BRIEF LIFR/IFR CONDITIONS ARE POSSIBLE IN HEAVY RAIN...THOUGH THE HEAVIEST BANDS OF RAIN/STORMS SHUD SET UP NORTH OF A SDF TO LEX LINE. MODESTLY STRONG S/SW FLOW WILL FEED INTO THE BNDRY...THIS MOST NOTED AT BWG TDA WITH GUSTY SW WINDS. MOST OF THE ACTIVITY SHUD BE DEPARTING TO THE EAST BY MID AFTERNOON...LEAVING VFR CONDS THE REMAINDER OF THE PERIOD. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && SHORT TERM........DK/11 LONG TERM.........AML AVIATION..........DK/11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 428 AM EDT WED MAY 12 2010 INZ076>079-083-084-089>092-KYZ030>037-042-043-130830- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY- HARRISON KY-BOURBON KY-NICHOLAS KY- 428 AM EDT WED MAY 12 2010 /328 AM CDT WED MAY 12 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE ALONG A STATIONARY FRONT ACROSS SOUTHERN INDIANA AND THE NORTHERN BLUEGRASS REGION OF KENTUCKY TODAY. PRIMARY HAZARDS WITH THESE STORMS WILL BE FREQUENT LIGHTNING AND REPEATED BOUTS OF HEAVY RAIN AS STORMS TRAIN NEAR THE BOUNDARY. LARGE HAIL AND DAMAGING WINDS ARE A SECONDARY THREAT. THUNDERSTORMS SHOULD DECREASE IN NUMBER DURING THE AFTERNOON AND BECOME ISOLATED TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A MEANDERING FRONTAL BOUNDARY OVER THE REGION AS WELL AS SEVERAL ENERGY WAVES RIDING ALONG THE BOUNDARY WILL PROVIDE FOR SEVERAL CHANCES FOR THUNDERSTORMS FROM THURSDAY THROUGH TUESDAY. STORMS LATE THURSDAY INTO EARLY FRIDAY MAY BECOME SEVERE ESPECIALLY ALONG AND NORTH OF THE OHIO RIVER. THE MAIN THREATS FROM THESE STORMS ARE EXPECTED TO BE LARGE HAIL...STRONG WINDS...AND BRIEF PERIODS OF HEAVY RAIN. FROM FRIDAY NIGHT THROUGH TUESDAY...THE MAIN THREATS FROM STORMS WILL BE CLOUD-TO-GROUND LIGHTNING AND BRIEF PERIODS OF HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO STAY TUNED TO FUTURE FORECAST UPDATES REGARDING THUNDERSTORM POTENTIAL AND RELAY OBSERVED FLOODING OR SEVERE WEATHER THIS WEEK. KYZ023>029-038>041-045>049-053>057-061>067-070>078-081-082-130830- HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY- BULLITT KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY- NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY- MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY- HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY- SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY- RUSSELL KY-CUMBERLAND KY-CLINTON KY- 426 AM EDT WED MAY 12 2010 /326 AM CDT WED MAY 12 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TODAY WITH THE GREATEST NUMBER OF STORMS OVER NORTH CENTRAL KENTUCKY NEAR THE OHIO RIVER AND ACROSS THE BLUEGRASS REGION. PRIMARY HAZARDS WITH THESE STORMS WILL BE FREQUENT LIGHTNING AND PERIODS OF HEAVY RAIN. THUNDERSTORMS SHOULD DECREASE IN NUMBER DURING THE AFTERNOON AND BECOME ISOLATED TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A MEANDERING FRONTAL BOUNDARY OVER THE REGION AS WELL AS SEVERAL ENERGY WAVES RIDING ALONG THE BOUNDARY WILL PROVIDE FOR SEVERAL CHANCES FOR THUNDERSTORMS FROM THURSDAY THROUGH TUESDAY. STORMS LATE THURSDAY INTO EARLY FRIDAY MAY BECOME SEVERE ESPECIALLY ALONG AND NORTH OF THE OHIO RIVER. THE MAIN THREATS FROM THESE STORMS ARE EXPECTED TO BE LARGE HAIL...STRONG WINDS...AND BRIEF PERIODS OF HEAVY RAIN. FROM FRIDAY NIGHT THROUGH TUESDAY...THE MAIN THREATS FROM STORMS WILL BE CLOUD-TO-GROUND LIGHTNING AND BRIEF PERIODS OF HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO STAY TUNED TO FUTURE FORECAST UPDATES REGARDING THUNDERSTORM POTENTIAL AND RELAY OBSERVED FLOODING OR SEVERE WEATHER THIS WEEK. DK/AML
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
441 AM EDT WED MAY 12 2010
INZ076-077-120915-
ORANGE-WASHINGTON-
441 AM EDT WED MAY 12 2010
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
SMALL HAIL...
AT 438 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF PAOLI...AND MOVING EAST AT
40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR DIME SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO
40 MPH...ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
SALEM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3878 8617 3879 8609 3875 8599 3875 8591
3873 8589 3860 8589 3852 8648 3867 8659
3869 8651 3869 8633 3877 8630 3878 8627
3878 8624 3879 8622
TIME...MOT...LOC 0840Z 251DEG 36KT 3862 8637
AMLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
509 AM EDT WED MAY 12 2010
INZ077>079-120945-
JEFFERSON-SCOTT-WASHINGTON-
509 AM EDT WED MAY 12 2010
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
SMALL HAIL...
AT 504 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF BROWNSTOWN...AND MOVING EAST AT
45 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR DIME SIZE HAIL...AND GUSTY WINDS OF AROUND 25 TO
35 MPH...ARE EXPECTED WITH THIS STORM.
THIS STORM WILL AFFECT INTERSTATE 65 IN INDIANA BETWEEN MILE MARKERS
29 AND 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3866 8545 3865 8623 3878 8623 3879 8609
3875 8599 3876 8592 3873 8590 3873 8587
3881 8581 3883 8574 3883 8565 3886 8562
3886 8559 3889 8558 3889 8556 3892 8555
3892 8551
TIME...MOT...LOC 0909Z 255DEG 38KT 3876 8596
AMLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
715 AM EDT WED MAY 12 2010
INZ092-KYZ031>033-121145-
CLARK-HENRY-OLDHAM-TRIMBLE-
715 AM EDT WED MAY 12 2010
...STRONG THUNDERSTORM WITH ...HEAVY RAIN...SMALL HAIL... AND GUSTY
WINDS...
AT 712 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF LA GRANGE...AND MOVING
NORTHEAST AT 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR DIME SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO
40 MPH...ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
BEDFORD...
THIS STORM WILL AFFECT INTERSTATE 71 IN KENTUCKY BETWEEN MILE MARKERS
17 AND 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3859 8522 3861 8509 3858 8507 3858 8504
3856 8501 3852 8503 3852 8499 3851 8498
3849 8499 3835 8547 3855 8560 3859 8549
3858 8548 3858 8543 3861 8543 3867 8527
TIME...MOT...LOC 1115Z 244DEG 33KT 3848 8545
JDASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
741 AM EDT WED MAY 12 2010
INZ084-089-090-121215-
CRAWFORD-HARRISON-PERRY-
741 AM EDT WED MAY 12 2010
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND STRONG WINDS...
AT 638 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF ENGLISH...AND MOVING EAST
AT 45 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR DIME SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND
45 TO 50 MPH...ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
ENGLISH...
THIS STORM WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS
79 AND 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.
&&
LAT...LON 3839 8644 3839 8631 3842 8631 3842 8622
3841 8621 3821 8613 3818 8665 3826 8669
3829 8669
TIME...MOT...LOC 1141Z 253DEG 39KT 3824 8660
SCHOETTMERThe Evansville,IN radar (KVWX), 66 km away, was scanning. The volume nearest the first event began at 12:41 UTC.
2 thunderstorm wind, 1 flood. Local standard time, as filed.
One tree was reported down in Ireland in northwest Dubois county.
One tree was reported down in Saint Henry in southeast Dubois county.
The Muscatatuck River at Deputy crested around 22.1 feet at 10 PM EST on May 12. Flood stage at Deputy is 20 feet. Minor flooding occurs at this level, with some county roads under water in northwest Jefferson County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237340, 237342, 233868.